Copyright   by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol   Periodic acidSchiff staining

Copyright by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol Periodic acidSchiff staining - Description

Staining for acid mucopolysaccharide suggests the presence of chondroitin sulfate and possibly hyaluronic acid The most characteristic glomerular lesion found in malignant nephrosclerosis is accelerated glomerular obsolescence secondary to intense i ID: 43015 Download Pdf

203K - views

Copyright by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol Periodic acidSchiff staining

Staining for acid mucopolysaccharide suggests the presence of chondroitin sulfate and possibly hyaluronic acid The most characteristic glomerular lesion found in malignant nephrosclerosis is accelerated glomerular obsolescence secondary to intense i

Similar presentations


Download Pdf

Copyright by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol Periodic acidSchiff staining




Download Pdf - The PPT/PDF document "Copyright by The Indian Society of Nep..." is the property of its rightful owner. Permission is granted to download and print the materials on this web site for personal, non-commercial use only, and to display it on your personal computer provided you do not modify the materials and that you retain all copyright notices contained in the materials. By downloading content from our website, you accept the terms of this agreement.



Presentation on theme: "Copyright by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol Periodic acidSchiff staining"— Presentation transcript:


Page 1
114 Copyright © 2003 by The Indian Society of Nephrology Indian Journal of Nephrology Indian J Nephrol 2003;13: 113-115 Periodic acid-Schiff staining. Staining for acid mucopolysaccharide suggests the presence of chondroitin sulfate and possibly hyaluronic acid. The most characteristic glomerular lesion found in malignant nephrosclerosis is accelerated glomerular obsolescence secondary to intense ischaemia produced by obliterative arterial lesions. Our patient presented above, had renal biopsy findings of musculomucoid intimal hyperplacia and accelerated glomerular

obsolescence. Fibrinoid necrosis and onion skin appearance were not seen. Tubular atrophy and obsolescence of majority of the glomeruli suggested end stage renal disease resulting from malignant hypertension. Hence, in absence of typical changes like fibrinoid necrosis and onion skin appearance, musculomucoid intimal hyperplasia and accelerated glomerular obsolescence could help in making the diagnosis of malignant nephrosclerosis. Address for Correspondence: References Cardiac and renal toxicity to a herbal concoction A 22 year old male came to our casualty 12 hours after ingestion of an

extract of leaves of 8 different plants to improve his intelligence. The names of the plants were told to us in Telugu, his mother tongue. The equivalent scientific names are as follows: Centella aciatica Saraswati aku Embelia ribes Vidangalu Sausseria leppa Koshtu Tinospora cordifolia Tippatiga Terminalia chebula Karakkaaya Convulvulus pluricalulis Shankhapushpi Asparagus racemoses Satavari Albezzia lebbac Shankhini He developed abdominal discomfort, giddiness and vomiting one hour after taking the extract. He had been given stomach wash and intravenous fluids elsewhere. At presentation, he

had bradycardia, hypotension, complete heart block and mild renal insufficiency (S Creatinine 2.9 mg%) with normal serum electrolytes. Temporary pacemaker implantation was done which corrected the hypotension, and rhythm abnormality. His renal function normalised in a day’s time. Urinalysis was normal through out. In view of the temporal sequence of events, a plant extract toxin mediated cardiac dysfunction and transient acute renal failure secondary to vasomotor nephropathy was considered. As there was a dramatic and complete recovery he was not subjected to a renal biopsy. The use of

Ayurvedic drugs in practice (apart from the one practiced by institutionally qualified Ayurveda practitioners) has two traditions (a) classical tradition and (b) folk tradition. The folk practitioners sometimes use medicines out of their experience or ignorance and this has no acceptance among qualified practitioners of Ayurveda. Literature review on the biological effects of these individual plant products did not mention such toxicites 1,2,3,4. However, whether, a combination of all these extracts could cause an event of this nature is moot point. The name Shankhini, represents (a) a plant

drug named Albezzia lebbac which is antiallergic as per classical Ayurveda literature, and (b) a heavy metal arsenic compound, which is considered potentially toxic
Page 2
115 Copyright © 2003 by The Indian Society of Nephrology Indian J Nephrol 2003;13: 113-115 in its unpurified form. The authors are not sure regarding the form of the drug shankhini that was used. This report is to highlight a rare combination of events such as cardiac and renal dysfunction occurring after indiscriminate use of plant products and improved outcome with energetic management. Acknowledgements We thank

Dr. A.R.V. Murthy, Department of Medicine, Sri Venkateswara Ayurvedic College, Tirupati for his valuable suggestions in preparing this article. Address for Correspondence: References Letter to Editor